Ciprofloxacin overdose: Acute renal failure with prominent apoptotic changes Academic Article uri icon

abstract

  • Acute renal failure due to ciprofloxacin has been well described. The previously reported cases have been consistent both clinically and pathologically with tubulointerstitial nephritis (TIN). We report a case of ciprofloxacin overdose leading to acute renal failure characterized by acute tubular necrosis (ATN). The outstanding features in the patient's renal biopsy were those of distal nephron apoptosis, best seen in plastic-embedded sections and electron microscopy. This report shows that the distal nephron can be singularly involved in acute renal failure and that electron microscopy or plastic-embedded sections may be necessary to define its involvement.

author list (cited authors)

  • Dharnidharka, V. R., Nadeau, K., Cannon, C. L., Harris, H. W., & Rosen, S.

citation count

  • 43

publication date

  • April 1998